Q:

What are the side effects of Tylenol in the elderly?

A:

Quick Answer

Common side effects of Tylenol in the elderly are similar to the side effects in the general population and can include coughing, nausea, dizziness and shortness of breath. Less common side effects include black stool, swelling and unusual bleeding, according to Mayo Clinic.

Continue Reading

Full Answer

Tylenol, or acetaminophen, is a pain reliever available over the counter in various forms and is generally very safe. Geriatric studies on Tylenol have found no difference in usefulness in the elderly, reports Mayo Clinic. However, Tylonel should not be combined with certain medications. Additionally, those who abuse alcohol, have liver disease or have phenylketonuria should consult with their doctors, as Tylenol can make these conditions worse or also increase the chance of side effects.

To reduce the chance of side effects, patients should always the directions and dosage on the package. Individuals who find they experience mild side effects, such as nausea, when taking acetaminophen may find that taking the medication with food helps alleviate problems, advises Mayo Clinic.

Symptoms of a Tylenol overdose include confusion, bloody urine, diarrhea, sweating and stomach cramps, according to Mayo Clinic. If a person exhibits any of those symptoms, it is best to call 911 or go to the emergency room.

Learn more about Side Effects

Related Questions

Explore